What Is Chemo-Induced Peripheral Neuropathy (CIPN) And What Can You Do About It?

by Michelle White - Physiotherapist at Lime Physical Therapy | May 05, 2015

peripheral nerve diagram

Peripheral neuropathy is a set of symptoms caused by damage to the nerves that are away from the brain and spinal cord. These distant nerves are called peripheral nerves. They carry sensations (feeling) to the brain and control the movement of our arms and legs. They also control the bladder and bowel.

Some of the chemotherapy and other drugs used to treat cancer can damage peripheral nerves. When this happens it is called chemotherapy-induced peripheral neuropathy (CIPN). This can be a disabling side effect of cancer treatment.

We often get reports from clients such as, tingling sensations in hands and feet, extreme sensitivity to different textures, numbness, fear of touching objects or bare feet due to pain, balance problems, muscle weakness, constipation, dropping things, burning pain etc.

Can I do anything to prevent CIPN?

Many treatments have been used to try to prevent chemo-induced peripheral neuropathy (CIPN). So far, study results have been mixed, and more research is needed.

It is important to discuss any symptoms with your medical team as early as possible as they may be able to try different doses, drugs, cycles etc.

There are also some helpful tips to try yourself at home:

  • Warm baths/ you can even try adding essential oils such as “On Guard” by DoTERRA.
  • Gentle massage.
  • Exposing your hands and feet to as many different textures as possible, i.e. walking on sand, grass, tiles etc, but still being very cautious of infection, sharp objects etc
  • Avoid extreme temperatures.
  • Take extra care of your hands and feet when doing daily activities around the house, outdoors etc i.e. gloves for outdoors, good supportive, closed in footwear
  • Ensure you have support of you are feeling unstable on your feet, i.e. friend, stick, hand rails etc. Well lit hallways if you need to get up at night.
  • If constipation is a problem, follow your doctor’s recommendations about laxatives and exercise. Drink plenty of water and eat fruits, vegetables, and whole grains to get enough fiber.
  • As difficult as it can be, exercise is still believed to be one of the most beneficial things to do to help minimize side effects of chemotherapy.

At Lime Physical Therapy we have our PINC & STEEL physiotherapists who are trained in cancer rehabilitation and here to help if you have any questions or concerns.

comments powered by Disqus

Popular Articles

Find us on Facebook